My dodgy GP experience with contraception

Hi Readers

So I have a lot to say on contraception. More specifically who prescribes them to us. Firstly I’d love to hear anyones experiences in the comments; lets talk and relate to one another.

My whole life I have gone up and down in weight and of course that has had an effect of my body confidence. When seeking a contraception, going anywhere other than my local GP would have seemed bizarre. I remember thinking that they all had different benefits for the right advocate and steered clear from scary google searches. I booked in a Doc appointment, I live in the UK where its advised you have a consultation to discuss with your doctor the right one for you.

In my case I visited this Doc who asked me some general health questions, asked me a little about my menstrual cycle and weighed me. He told me he suggested the contraceptive injection which lasts about 8 weeks in your system people.. this means the contraceptive slowly releases into your blood stream! So in other words, if you don’t like it.. you’re stuck with it for at least 8 weeks. I told the trustee GP about my main concern (weight gain), and I’ll never forget the smug look on the face of the man who promised me that this was kind of old wives tale and weight gain isn’t a real side effect.

I felt happy to go ahead and booked in a second appointment.

At this time I had not long had my first child and I was lucky to come out of it slimmer than i was before and unbelievably no stretch on my stomach. I was loving my post baby body. Just 10 days after receiving the injection I noticed I didn’t look quite myself especially my face seemed puffy. The look of puffy went all over, and I remember looking at my ankles just a few weeks after and they looked swollen. I can’t even tell you when it happened, but 3 stone happened extremely fast. Suddenly I went from around 10 stone swiftly towards 13 and some. I had never seen myself quite so heavy and swollen. My stomach went from toned (for once in my life) to larger than life and new stretch marks were appearing. I was keeping my calorie intake low, but I felt as if the weight was coming no matter what I did.

I started talking and of course I hear similar stories from other women left, right and centre. I decided to turn to the scary google search and try to avoid any suspicious websites. To my surprise it seems to be plastered all over the internet about some common symptoms. Let me list some below.

  • Nausea
  • Breast Tenderness
  • Abdominal Pain
  • Depression
  • Irregular Bleeding Between Periods
  • Thinning of Bones
  • AND… Weight Gain

This short list above is just a glimpse into possible side effects from receiving the contraceptive injection. Sadly, this is also the case for other contraceptives too. I felt as if my whole body image was in crisis, all for the sake of 5 minutes out of the GPs schedule to explain in further detail possible side effects. Giving young teens a leaflet will only get thrown in the drawer. I finally received the best information ever on contraceptives from a Sexual Health Nurse.

I suppose the moral to my story is I highly recommend going to visit a sexual health nurse who is more likely to advice you realistically on contraceptives. Although I have lost the weight (naturally) over a long course of time, the weight I gained from the Injection totally changed my body, shape and skin. I had to endure months of “maybe you should try eating less”, simply because the public also, are so misinformed about contraceptives and how they can seriously effect your hormones.

If it wasn’t for the misinforming GP, I would’ve tried something else.

For awareness, below I have linked a copied section from the internet on Cancer Risks from Women’s Contraception

I hope you enjoyed this BLOG & I’m looking forward to writing again soon

BeingBillie

Cancer risk

Female hormones that occur naturally, such as estrogen, are thought to affect the chances of a woman developing some types of cancer. It is therefore possible that using a hormone-based method of birth control could have a similar effect.

Ovarian and endometrial cancer: These appear to be less likely among women who use the pill.

Breast cancer: There appears to be a slightly higher chance of breast cancer developing in women who have recently been using the contraceptive pill, and especially if they started using it during their teenage years. However, after 10 years of not using the pill, the risk appears to be the same as for someone who has never used it.

Other factors may play a role, such as a woman’s age at starting puberty and menopause, her age at her first pregnancy, and whether or not she has had children.

Cervical cancer: Long-term use of the pill has been linked to a higher risk of cervical cancer, compared with those who have never used it. However, most types of cervical cancer are caused by the human papillomavirus (HPV). Whether HPV is linked to the use of oral birth control pills has not yet been confirmed.

Liver cancer: Oral contraceptives have been linked to a higher chance of developing benign liver tumors, but these rarely become cancerous. Some studies have suggested that liver cancer risk is higher after using oral contraceptives for at least 5 years, but other studies have not had the same results.

‘WHEN WOMEN SUPPORT EACH OTHER, INCREDIBLE THINGS HAPPEN.’

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s